As we grow older, the number of prescription bottles on the counter tends to grow. When we add some over-the-counter remedies the potential for serious drug interactions can grow, too.
If you are on medications for high blood pressure or high cholesterol, it is important to know how they interact with other supplements you may be taking.
Too much of a good thing
The blood thinner Coumadin, for example, can be a lifesaver for people. It keeps the blood from clotting too quickly and blocking blood vessels. But if you’re on Coumadin and you take additional doses of aspirin or a nutritional supplement that also thins the blood. You don’t want to take away your bloods ability to clot, because that is the mechanism your body uses to stop cuts and tears from bleeding.
Some over-the-counter medications may increase blood pressure or interfere with your prescription medications, so check with your doctor or pharmacist to learn which medications are safe to take.
Go beyond the label: check with a professional
Your health care professionals can tell you about any drug interactions that could take place with the remedy you’re choosing and any prescription medicines you take. You don’t want this new remedy to take away the effectiveness of a doctor-prescribed medication or to have two medications mix in such a way that it becomes dangerous to you.
The following tips will help ensure safe medication use:
- Take medications according to the instructions on the label.
- When a specialist, a heart specialist for example, gives you a new prescription to address a heart matter, be sure to let that specialist know all of the other medications and supplements you’re taking, so that he or she can be sure you’re getting the full benefit of the new medicine without adding threats to your health.
- Medications have expiration dates. Don’t take something that’s expired.
- Your pharmacist can tell you how to dispose of expired or unused medications.
A final note
If you’re not clear on how to use your medication, ask your doctor or pharmacist.